Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2018, 7:45 PM CDT for Campbell County, Dewey County, Walworth County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2018, 7:45 PM CDT (00:45 UTC)
- Expired
- May 17, 2018, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Dewey County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
| May 17, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:38 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 17, 6:38 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 638 PM CDT Thu May 17 2018 .UPDATE... Issued at 634 PM CDT Thu May 17 2018 See updated aviation discussion below. && .SHORT TERM...(This Evening through Friday Afternoon) Issued at 355 PM CDT Thu May 17 2018 Several rounds of precipitation/thunderstorms are possible in the short term as a western CONUS trough continues towards the High Plains. Ejecting shortwave energy will serve as the catalyst for thunderstorm development this evening across the area, and some of these storms could become severe along/west of the Missouri River. This is where the best combination of CAPE, which has climbed above 2000 J/kg this afternoon, and bulk shear of around 30 kts exists. CAMs are in strong agreement in developing a line of at least broken convection across western South Dakota by 00Z Friday. Large hail and damaging winds will be the primary threats. These storms reach the Missouri River by 04Z, however the environment will have become much less favorable as MUCAPE values dip to less than 500 J/kg east of the Missouri. Confidence is low that any storms will be able to maintain severe limits by midnight, and they may well dissipate almost entirely as they enter the James River Valley. Have maintained low POPs across portions of Northeastern SD during the overnight/Friday morning timeframe for the time being. A moist atmosphere persists across the area Friday. The Ensemble SA Table indicates precipitable water values in the 97.5-99 percentile for this time of year across portions of the CWA from 12Z Friday to 12Z Saturday. Combined this with a slow-moving area of low pressure, and thunderstorms may produce locally heavy rainfall through this period. Those that train over the same areas would be of particular concern. Storm development, after a lull in the morning, appears most likely on Friday afternoon/evening from the James Valley to west central MN and southwestward towards Jones county and across south central SD. Thanks in part to a rebound in CAPE of 1000-2000+ J/kg, some of these storms could be on the strong to severe side. However, the best shear is displaced to the northwest. .LONG TERM...(Friday Evening through Thursday) Issued at 355 PM CDT Thu May 17 2018 To begin the period, an upper level low organizes itself over Colorado and attempts to move eastward over Kansas/Nebraska. Showers and sub-severe thunderstorms are likely across a large portion of the CWA very early Saturday morning into Saturday evening. At which point, high pressure pushes in forcing the low further south and east. Some lingering rain showers are possible in the southeast boundaries of the CWA through Sunday. Beyond Sunday, a ridge builds into the region keeping things mostly dry for Monday and Tuesday. A 700 mb low in Montana pushes into the Dakotas Thursday, at which point an associated shortwave off the low creates another chance of precipitation Thursday into Thursday night. Temperatures drop to below average for the weekend, but recover to around or slightly above average for the work week as warm air advects into the region Monday. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 634 PM CDT Thu May 17 2018 Showers and thunderstorms will affect the northwest and north central part of the area this evening, with another round of showers and storms expected to move in and affect mainly the western half of the CWA later tonight. Some of the storms may be strong to severe. Additional precipitation is expected Friday afternoon. For the most part, VFR conditions will prevail, but IFR/MVFR cigs and vsbys are possible with the stronger storms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Telken AVIATION...Parkin
Hazardous weather outlook, May 17, 3:28 AM CDT, 16 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 328 AM CDT Thu May 17 2018 MNZ039-046-SDZ008-020>023-180830- Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible late Friday. Severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-015-016-033>035-045-048-180830- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to form west river and move east in the late afternoon and evening hours. There is the risk for severe weather west river, with large hail and strong winds being the main threat. Storms are expected to be weakening as they move east in the evening and the threat for severe weather diminishes rapidly as storms reach the Missouri valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ005>007-010-011-017>019-036-037-051-180830- McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Buffalo- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Weak thunderstorms are possible early this morning. Severe weather is not anticipated with any of these storms. Storms could move back into the area late tonight into early Friday. These storms will likely be dissipating and severe weather is not anticipated with this round of convection. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, May 17, 5:55 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 W HILLSVIEW 45.67N 99.66W
05/17/2018 E1.00 INCH MCPHERSON SD TRAINED SPOTTER
&&
NWSSpecial weather statement, May 17, 6:15 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
615 PM CDT THU MAY 17 2018
SDZ003-004-180000-
Campbell SD-Corson SD-
615 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORSON AND WESTERN
CAMPBELL COUNTIES UNTIL 700 PM CDT/600 PM MDT/...
At 615 PM CDT/515 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mahto, or 11 miles east of Mclaughlin, moving
northeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Wakpala, Kenel and Mahto.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central South Dakota. A severe thunderstorm watch
also remains in effect until 1000 PM CDT/900 PM MDT/ for north
central South Dakota.
LAT...LON 4568 10021 4560 10062 4580 10073 4595 10050
4594 10041
TIME...MOT...LOC 2315Z 244DEG 18KT 4575 10059
SERRLocal storm report, May 17, 6:24 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST JAVA 45.50N 99.88W
05/17/2018 E60 MPH WALWORTH SD LAW ENFORCEMENT
&&
JTLocal storm report, May 17, 6:33 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 1 ENE MOBRIDGE 45.55N 100.41W
05/17/2018 M73 MPH WALWORTH SD ASOS
&&
JTLocal storm report, May 17, 6:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 1 ENE MOBRIDGE 45.54N 100.41W
05/17/2018 M59 MPH WALWORTH SD ASOS
&&
JTLocal storm report, May 17, 7:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 1 NE RIDGEVIEW 45.09N 100.79W
05/17/2018 M62 MPH DEWEY SD MESONET
&&
JTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:20 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Sully, Walworth | 55 min |
| May 17, 7:40 PM CDT | Areal Flood Warning | ABR | McPherson | 3 hr |
| May 17, 7:47 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 43 min |
| May 17, 7:49 PM CDT | Areal Flood Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 15 hr |
| May 17, 8:08 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully, Walworth | 52 min |
| May 17, 8:47 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 43 min |
| May 17, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully, Walworth | 47 min |
| May 17, 9:21 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 39 min |
| May 17, 9:34 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hyde, Potter, Sully, Walworth | 41 min |
| May 17, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 50 min |
| May 17, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hyde, Potter, Stanley, Sully | 49 min |
| May 17, 10:42 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more | 63 min |
| May 18, 10:43 AM CDT | Areal Flood Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 12 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.